Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 16, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 10, 2018, 2:32 PM EDT for Fayette County, Pennsylvania; Monongalia County, Preston County, West Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2018, 2:32 PM EDT (18:32 UTC)
- Expired
- May 10, 2018, 3:15 PM EDT
- In force
- 43 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Fayette County, PA, Monongalia County, WV, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 102 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1191 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:28 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, May 10, 1:28 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 128 PM EDT Thu May 10 2018 .SYNOPSIS... Showers and thunderstorms are expected today with the approach and passage of a cold front. The front is expected to waver across the area through the weekend with periodic rain chances expected. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... An advancing cold front associated with a broad upper trough will focus convective development this afternoon as it progresses through the forecast area. A moist, modestly-heating boundary layer and meager cap amid continued broad lift will support showers and storms through mid-afternoon before they advance ewd this evening. The threat of widespread severe weather appears low given the weak instability and low-altitude theta-e minimum, but conditions may be sufficient for strong wind in any deep convective elements. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... The front should be e of the area this evening with diminishing rain chances. The front should begin its return nwd as a warm front on Fri, with rain chances returning. Models continue to differ on the amount of deep-layer moisture and upper support, so limited POPs to the chance category for now. Thunderstorms are also possible late Fri and Fri night as instability builds as the front moves n of I-70. An approaching shortwave trough should slowly drive the front swd again Sat/Sat night, with shower and thunderstorm chances increasing. A large n-to-s temperature gradient is expected Fri as the front returns nwd, with readings expected to return above seasonal levels on Sat. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Included likely POPs for Sun as another crossing shortwave trough interacts with the quasi-stationary front across the region. Wnwly flow aloft and weak sfc ridging early in the week should drive the boundary swd, with rain chances mainly s of PIT. Another approaching trough should return rain chances area-wide by mid-week. Above-average temperature is expected through the period. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... Scattered showers/storms will be possible in the wake of a cold front this afternoon, but locations should remain VFR the vast majority of the time. Did not include thunder mention at any sites with 18Z TAFs considering many showers do not have lightning, and will include thunder in amendments as necessary. Increased mixing with the cold front will lead to gusty southwest winds up to 25 kt outside of thunderstorms. Although clouds could scatter out briefly after afternoon convection subsides, an area of MVFR ceilings is to move from north to south tonight, spreading restrictions to many terminals. Ceilings should lift by Friday afternoon. OUTLOOK... Restrictions are possible again on Friday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 10, 11:36 AM EDT, 2 hours 56 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 1136 AM EDT Thu May 10 2018 MDZ001-PAZ009-014>016-021>023-029-031-073>076-WVZ021-509>514-111545- Garrett-Forest-Butler-Clarion-Jefferson-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1136 AM EDT Thu May 10 2018 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms this afternoon could produce mainly strong wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-020-WVZ001>004-012- 111545- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-Beaver-Hancock- Brooke-Ohio-Marshall-Wetzel- 1136 AM EDT Thu May 10 2018 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Kramar
In the hours before
Special weather statement, May 10, 1:45 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
145 PM EDT THU MAY 10 2018
PAZ021-073-101830-
Westmoreland-Allegheny-
145 PM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
CENTRAL ALLEGHENY AND WEST CENTRAL WESTMORELAND COUNTIES...
At 144 PM EDT, a strong thunderstorm was located over Robinson
Township, or near Moon Township, moving east at 35 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Pittsburgh... Penn Hills...
Mount Lebanon... Bethel Park...
Ross Township... McCandless Township...
Monroeville... Moon Township...
Greensburg... McKeesport...
Franklin Park... Jeannette...
This includes the following highways...
Pennsylvania Turnpike between mile markers 48 and 72.
Interstate 79 in Pennsylvania between mile markers 26 and 41.
Parkway North between mile markers 1 and 11.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4024 7957 4040 8027 4041 8027 4057 8023
4058 8022 4051 7950
TIME...MOT...LOC 1744Z 281DEG 31KT 4048 8015Special weather statement, May 10, 1:50 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
150 PM EDT THU MAY 10 2018
PAZ014-022-101830-
Armstrong-Butler-
150 PM EDT THU MAY 10 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
SOUTHEASTERN BUTLER AND SOUTHERN ARMSTRONG COUNTIES...
At 150 PM EDT, a strong thunderstorm was located over Freeport, or 10
miles northwest of Vandergrift, moving east at 40 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Vandergrift... Kittanning...
Ford City... Leechburg...
Sarver... Freeport...
West Kittanning... Saxonburg...
North Apollo... West Leechburg...
Orchard Hills... Rural Valley...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4059 7939 4059 7956 4060 7955 4061 7958
4063 7958 4062 7961 4064 7961 4068 7966
4067 7973 4067 7981 4078 7982 4085 7922
4077 7922
TIME...MOT...LOC 1750Z 266DEG 36KT 4070 7971Special weather statement, May 10, 1:54 PM EDT, 38 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 154 PM EDT THU MAY 10 2018 PAZ016-023-101845- Jefferson-Indiana- 154 PM EDT THU MAY 10 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT NORTHEASTERN INDIANA AND SOUTHERN JEFFERSON COUNTIES... At 154 PM EDT, a strong thunderstorm was located 9 miles southwest of Punxsutawney, moving east at 35 mph. Wind gusts up to 55 mph are possible with this storm. Locations impacted include... Punxsutawney... Big Run... Rossiter... Marion Center... Plumville... Glen Campbell... Smicksburg... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4076 7919 4094 7922 4100 7880 4077 7881 TIME...MOT...LOC 1754Z 263DEG 29KT 4087 7912
Local storm report, May 10, 2:12 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
212 PM EDT THU MAY 10 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 PM HAIL PITTSBURGH 40.44N 79.98W
05/10/2018 M0.75 INCH ALLEGHENY PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1802894
TAXSpecial weather statement, May 10, 2:30 PM EDT, 2 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 230 PM EDT THU MAY 10 2018 PAZ021-023-073-074-101900- Westmoreland Ridges-Westmoreland-Allegheny-Indiana- 230 PM EDT THU MAY 10 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND WILL AFFECT SOUTHWESTERN INDIANA...EAST CENTRAL ALLEGHENY AND CENTRAL WESTMORELAND COUNTIES... At 230 PM EDT, a strong thunderstorm was located near Monroeville, moving east at 35 mph. Wind gusts up to 45 mph and hail up to the size of nickels are possible with this storm. Locations impacted include... Monroeville... Greensburg... Jeannette... Latrobe... Plum... Murrysville... McChesneytown-Loyalhanna... Blairsville... Manor... Trafford... Derry... Delmont... This includes Pennsylvania Turnpike between mile markers 56 and 64. LAT...LON 4037 7977 4050 7975 4049 7923 4024 7927 TIME...MOT...LOC 1830Z 280DEG 29KT 4041 7969
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 4:10 AM EDT | Special Weather Statement | PBZ | Beaver | 50 min |
| May 10, 4:14 AM EDT | Special Weather Statement | PBZ | Venango | 31 min |
| May 10, 4:37 AM EDT | Special Weather Statement | PBZ | Allegheny | 23 min |
| May 10, 1:45 PM EDT | Special Weather Statement | PBZ | Allegheny | 45 min |
| May 10, 1:50 PM EDT | Special Weather Statement | PBZ | Armstrong | 40 min |
| May 10, 1:54 PM EDT | Special Weather Statement | PBZ | Indiana | 51 min |
| May 10, 2:30 PM EDT | Special Weather Statement | PBZ | Westmoreland | 30 min |
| May 10, 2:53 PM EDT | Special Weather Statement | PBZ | Westmoreland | 37 min |
| May 10, 3:03 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana, Westmoreland | 27 min |
| May 10, 3:13 AM EDT | Special Weather Statement | PBZ | Columbiana | 47 min |
| May 10, 2:42 PM EDT | Severe Thunderstorm Warning | PBZ | Marion, Monongalia, Preston | 48 min |
| May 10, 3:13 PM EDT | Special Weather Statement | PBZ | Tucker | 62 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2018Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.